Heparin-Associated Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-associated thrombocytopenia is a relatively common complication of heparin therapy occurring in approximately 5% of the patients who receive this drug. The incidence is higher with bovine heparin then with porcine heparin. Onset of heparin-associated thrombocytopenia usually occurs 6 to 12 days after initiation of treatment and by itself has a low morbidity. Heparin-associated thrombocytopenia plus arterial thrombosis can cause major complications including stroke, heart attack, and death. The incidence of heparin-associated thrombocytopenia plus arterial thrombosis is lower than that for heparin-associated thrombocytopenia alone. The diagnosis of heparin-associated thrombocytopenia remains one of exclusion, but testing for the presence of a heparin-dependent platelet-aggregating factor may prove to be useful. Analysis of the time of onset suggests a strategy for prevention. Oral anticoagulants could be started concomitantly with the heparin so that it could be discontinued in several days. This approach may prevent most episodes of heparin-associated thrombocytopenia.

publication date

  • April 1, 1984